Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 236, NWS Jackson, MS

June 18, 20184 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 18, 2018, 3:52 PM CDT for 4 counties in Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2018, 3:52 PM CDT (20:52 UTC)
Expired
Jun 18, 2018, 4:30 PM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Holmes County, MS, Humphreys County, MS, Leflore County, MS, Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 134 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WUUS54 KJAN 182052
SVRJAN
MSC051-053-083-133-182130-
/O.NEW.KJAN.SV.W.0236.180618T2052Z-180618T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
352 PM CDT MON JUN 18 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Holmes County in central Mississippi...
  Southeastern Sunflower County in northwestern Mississippi...
  Southwestern Leflore County in north central Mississippi...
  Northeastern Humphreys County in central Mississippi...

* Until 430 PM CDT.

* At 352 PM CDT, a severe thunderstorm was located over Swiftown, or
  8 miles southeast of Moorhead, moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Moorhead around 415 PM CDT.
  Itta Bena around 430 PM CDT.

Other locations impacted by this severe thunderstorm include Morgan
City and Cruger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3359 9029 3327 9016 3323 9052 3351 9066
TIME...MOT...LOC 2052Z 175DEG 16KT 3334 9045 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
1 follow-up statement
653 
WWUS54 KJAN 182128
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
428 PM CDT MON JUN 18 2018

MSC051-053-083-133-182138-
/O.EXP.KJAN.SV.W.0236.000000T0000Z-180618T2130Z/
Holmes MS-Sunflower MS-Leflore MS-Humphreys MS-
428 PM CDT MON JUN 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOLMES...
SOUTHEASTERN SUNFLOWER...SOUTHWESTERN LEFLORE AND NORTHEASTERN
HUMPHREYS COUNTIES WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3359 9029 3327 9016 3323 9052 3351 9066
TIME...MOT...LOC 2128Z 175DEG 16KT 3349 9047 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:40 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 18, 3:40 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
340 PM CDT Mon Jun 18 2018

.DISCUSSION...

Tonight and Tuesday:

Warm moist air will keep the area muggy for another day. With a
the ridge to the east and the disturbance to the southwest, there
will be a steady flow of moisture into the region. Although much
of the activity was limited to the west/southwest this morning. A
boundary across the center of the cwa has helped to fuel
convection. A few storms have produced wind gusts near 40 mph.
While widespread severe storms were not anticipated, occasional
40-45 mph gusts can blow a few things over. Looking for the
convection to taper off after 00z with a few showers lingering
across the northern portions of the area.

With the system to the southwest moving very little, but having some
tropical characteristics, left a chance of rain in the southwest
through the night. The system doesn't move much, so should see more
of the same for tomorrow. Showers in the west shifting as the
disturbance wavers near the coast. Rainfall rates were light and
steady, so not looking for flooding risks at this point. Since
clouds may be more widespread tomorrow, convection should be limited
but light southwest low level flow and any areas with a good amount
of sun may see a few thunderstorms with gusty winds. /7/

Tuesday night through Sunday:

By Tuesday night & into Wednesday morning, the pattern will consist
of moist southerly flow while the deep tropical moisture plume will
exist off to the west. Our area will be situated between that and
the mid-level ridge over the southeast CONUS & Gulf of Mexico. Due
to the moist southerly flow and this weak remnant shortwave
beginning to be picked up in the mid-upper level flow, expect
efficient moisture transport & return to continue. Due to this,
expect continued warmth and humidity. In addition nearly 2+ inch PWs
will help spark scattered showers & storms. Right now lapse rates
are meager but some low-mid level flow could spark some stronger
storms with brief gusty winds if they orient more orthogonal to the
vectors. As a trough digs down by mid-late week and this shortwave
becomes picked up in the flow, some decent height falls will occur
ahead of closed low & a cold front moving into the area. This will
help spark more scattered-numerous showers & storms going into
Thursday-Friday. Due to this, this could hold down temperatures and
any heat stress concerns over the area as highs only peak in the
upper 80s-low 90s, just near or a touch below normal. Slightly
lowered PoPs Friday afternoon in the south due to some slightly
drier air possibly advecting in. There are some lapse rates and flow
as the trough digs through to the north so will have to keep an eye
on that for any strong-severe potential. In addition, CIPS has some
analogs of a few severe storms by the end of the week. For now,
going to hold off anything in the HWO with it being more on the
marginal end of things.

As we go into the weekend, in the wake of the closed low, mid-level
ridging will strengthen over southeast states & into the eastern
Gulf. Due to warming thermal profiles, with 925mb temperatures in
the low 20s degree C. range, & moisture profiles drying out
somewhat (i.e. PWs around the 1.5-1.75 inch range), couldn't rule
out some warmer than normal temperatures getting into the mid 90s.
Overall main issue could be increasing heat stress. Due to
lingering moisture & warming temperatures, heat indices could
approach the 100 to briefly 105 degrees, especially in the west by
the weekend (i.e. Saturday & especially Sunday). CPC is highlighting
this in their extended outlook, which includes Sunday, and CIPS
analogs show potential for some near heat advisory criteria. We
may have to advertise this as we get closer. For now, kept the
HWO/graphics clear of any mention just yet. /DC/

&&

.AVIATION...

18Z TAF discussion:
VFR conditions should prevail at most sites through the afternoon.
Low clouds may briefly lead to MVFR conditions. Light rain was
occurring around HBG, but not likely to cause restrictions to
visibility within the next hour or two. May add VCSH/shra to HBG
and JAN for late afternoon. Locations with rain may see some
patchy fog overnight. May add patchy fog to HBG. High pressure
will cause similar conditions tomorrow with most locations missing
the rain. Ceilings may lower briefly. Otherwise, VFR conditions
should prevail. /7/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  90  73  91 /  17  20   8  34
Meridian      71  93  73  93 /   1  17   5  29
Vicksburg     72  90  73  91 /  18  36  13  38
Hattiesburg   72  92  72  92 /  19  28   6  28
Natchez       71  89  73  90 /  18  37  17  42
Greenville    73  89  73  88 /  13  20  15  40
Greenwood     72  89  73  89 /   3  17  12  36

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

7/DC
Hazardous weather outlook, Jun 18, 2:24 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
224 PM CDT Mon Jun 18 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
224 PM CDT Mon Jun 18 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Jun 18, 3:22 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
322 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     4 ESE BROOKHAVEN        31.57N 90.38W
06/18/2018                   LINCOLN            MS   EMERGENCY MNGR

            WINDOWS BLOWN OUT OF A HOUSE WITH PARTIAL
            REMOVAL OF THE ROOF. ROOF WAS ALSO REMOVED
            FROM A BARN. A FEW TREES WERE DOWN IN THE
            AREA AS WELL.

&&

TW
Special weather statement, Jun 18, 3:23 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
323 PM CDT MON JUN 18 2018

MSZ055-063>065-182100-
Lawrence MS-Jefferson Davis MS-Covington MS-Simpson MS-
323 PM CDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIMPSON...
NORTHEASTERN LAWRENCE...NORTHWESTERN COVINGTON AND JEFFERSON DAVIS
COUNTIES UNTIL 400 PM CDT...

At 323 PM CDT, Meteorologists were tracking a strong thunderstorm
near Lone Star, or 7 miles southwest of Collins, moving northwest at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Collins, Prentiss, Mount Olive, Clem, Lone Star, Carson, New Hebron
and Bassfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3176 9004 3182 8966 3178 8965 3178 8963
      3157 8950 3143 8975 3144 8982 3142 8983
TIME...MOT...LOC 2023Z 142DEG 21KT 3157 8966

JM
Special weather statement, Jun 18, 3:24 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
324 PM CDT MON JUN 18 2018

MSZ018-182100-
Bolivar MS-
324 PM CDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOLIVAR COUNTY
UNTIL 400 PM CDT...

At 324 PM CDT, Meteorologists were tracking a strong thunderstorm
over Boyle, or near Cleveland, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cleveland, Mound Bayou, Renova, Boyle, Merigold and Pace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3369 9066 3367 9066 3361 9082 3377 9094
      3389 9072
TIME...MOT...LOC 2024Z 160DEG 12KT 3370 9076

JM
Special weather statement, Jun 18, 3:25 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
325 PM CDT MON JUN 18 2018

MSZ018-182100-
Bolivar MS-
325 PM CDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOLIVAR COUNTY UNTIL 400
PM CDT...

At 325 PM CDT, Meteorologists were tracking a strong thunderstorm
over Rosedale, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Rosedale around 335 PM CDT.
  Gunnison around 355 PM CDT.

Other locations impacted by this storm include Beulah and Pace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3402 9091 3379 9085 3376 9101 3378 9099
      3379 9099 3381 9104 3385 9107 3387 9107
      3393 9101 3395 9108 3397 9109 3400 9102
      3396 9100 3396 9097 3398 9096 3402 9099
TIME...MOT...LOC 2025Z 160DEG 11KT 3384 9099

JM
Special weather statement, Jun 18, 3:34 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
334 PM CDT MON JUN 18 2018

MSZ019-025-035-182100-
Humphreys MS-Leflore MS-Sunflower MS-
334 PM CDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUNFLOWER...
SOUTHWESTERN LEFLORE AND NORTHEASTERN HUMPHREYS COUNTIES UNTIL 400 PM
CDT...

At 334 PM CDT, Meteorologists were tracking a strong thunderstorm
near Swiftown, or near Belzoni, moving north at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Indianola, Moorhead, Belzoni, Inverness, Isola, Swiftown and Morgan
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3319 9036 3317 9058 3345 9066 3347 9034
TIME...MOT...LOC 2034Z 174DEG 13KT 3326 9048

JM
Local storm report, Jun 18, 3:36 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
336 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     DERMOTT                 33.52N 91.44W
06/18/2018                   CHICOT             AR   PUBLIC

            TREE DOWN ACROSS POWER LINES IN DERMOTT.
            PICTURE RELAYED VIA SOCIAL MEDIA.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:52 PM CDTSpecial Weather StatementJANLowndes23 min
Jun 17, 7:56 PM CDTSevere Thunderstorm WarningJANClay, Lowndes49 min
Jun 18, 2:47 PM CDTSpecial Weather StatementJANCovington, Forrest, Jones, Lamar28 min
Jun 18, 2:52 PM CDTSpecial Weather StatementJANSunflower23 min
Jun 18, 3:21 PM CDTSpecial Weather StatementJANCopiah24 min
Jun 18, 3:23 PM CDTSpecial Weather StatementJANCovington, Jefferson Davis37 min
Jun 18, 3:24 PM CDTSpecial Weather StatementJANBolivar36 min
Jun 18, 3:25 PM CDTSpecial Weather StatementJANBolivar35 min
Jun 18, 3:34 PM CDTSpecial Weather StatementJANHumphreys26 min
Jun 18, 3:45 PM CDTSevere Thunderstorm WarningJANCopiah, Lawrence, Lincoln25 min
Jun 18, 4:09 PM CDTSpecial Weather StatementJANSimpson36 min
Jun 18, 4:27 PM CDTSpecial Weather StatementJANWarren33 min
Jun 18, 4:28 PM CDTSpecial Weather StatementJANRankin32 min
Jun 18, 4:30 PM CDTSpecial Weather StatementJANLeflore30 min
Jun 18, 4:37 PM CDTSpecial Weather StatementJANHinds23 min
Jun 18, 4:45 PM CDTSpecial Weather StatementJANRankin30 min
Jun 18, 5:01 PM CDTSpecial Weather StatementJANWarren29 min
Jun 18, 5:11 PM CDTSpecial Weather StatementJANRankin34 min
Jun 18, 5:24 PM CDTSpecial Weather StatementJANSharkey36 min
Jun 18, 5:58 PM CDTSpecial Weather StatementJANHumphreys, Issaquena, Sharkey32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.